FDA Discovers Shocking Side Effect for Common Diabetes Drug
The U.S. Food and Drug Administration (FDA) has discovered that dipeptidyl peptidase-4 (DPP-4) inhibitors for type 2 diabetes may be the cause of joint pain that is reportedly so intense, it is disabling.
DDP-4 Inhibitors Linked to Arthralgia
According to Medscape, the FDA identified 33 cases of arthralgia associated with DPP-4 inhibitors in the time frame of October 15, 2006 and December 31, 2013. 28 of those cases involved sitagliptin, which accounts for roughly 80% of DPP-4 inhibitor prescriptions nationwide.
Of the remaining cases, saxagliptin, linagliptin, alogliptin, and vildagliptin (which is not marketed in the US) were the causes of pain.
It was reported that users of the medicine started to feel pains ranging from the first day of use to years after they began using. In 10 of the cases, patients were hospitalized. Thankfully, upon stopping use of the medicine, the crippling pain goes away in less than a month.
The medicine is prescribed to reduce blood sugar levels in those with type 2 diabetes. The medicine is either combined with other diabetes drugs or stand-alone products.
More information about the discovery can be found on the FDA's website.
Other DDP-4 Inhibitor Side Effects
According to Drugs.com, other side effects of DDP-4 inhibitors include:
- Trouble breathing
- Loss of consciousness
- Body aches
- Abdominal pain